Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 9, NWS El Paso, TX

April 11, 20204 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Apr 11, 2020, 1:34 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 11, 2020, 9:00 PM MDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 1:34 PM MDT (19:34 UTC)
In effect from
Apr 11, 2020, 9:00 PM MDT
Expired
Apr 13, 2020, 12:00 AM MDT
In force
27 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 35 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3374 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS74 KEPZ 111934
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
134 PM MDT Sat Apr 11 2020

NMZ413-TXZ419-121200-
/O.NEW.KEPZ.WI.Y.0009.200412T0300Z-200413T0600Z/
Southern Tularosa Basin-Eastern/Central El Paso County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, and Fort Bliss
134 PM MDT Sat Apr 11 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MDT
SUNDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...East slopes of the Franklin and Organ Mountains.

* WHEN...From 9 PM this evening to midnight MDT Sunday night.

* ADDITIONAL DETAILS...The strongest winds are expected to be
  after midnight through Sunday afternoon. Some blowing dust is
  possible Sunday afternoon which could reduce visibilities in 
  localized areas.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ403-407-410-411-414>417-TXZ420>424-121200-
/O.NEW.KEPZ.WI.Y.0009.200412T1500Z-200413T0300Z/
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Mimbres, Hurley, Faywood, 
Grant County Airport, Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Hueco Tanks, Loma Linda, 
Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, 
Fort Hancock, Tornillo, and Indian Hot Springs
134 PM MDT Sat Apr 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Lowlands of southwest and south-central New Mexico along
  with the Sacramento Mountains.

* WHEN...From 9 AM to 9 PM MDT Sunday.

* ADDITIONAL DETAILS...Some patchy blowing dust is possible
  reducing visibilities to 3 to 5 miles, especially along the I-10
  corridor and east of White Sands. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
26
2 follow-up statements
502 
WWUS74 KEPZ 112052
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
252 PM MDT Sat Apr 11 2020

TXZ418-121200-
/O.EXA.KEPZ.WI.Y.0009.200412T1500Z-200413T0300Z/
Western El Paso County-
Including the cities of Downtown El Paso, West El Paso, 
and Upper Valley
252 PM MDT Sat Apr 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...West El Paso County. 

* WHEN...From 9 AM to 9 PM MDT Sunday.

* ADDITIONAL DETAILS...Some patchy blowing dust is possible
  reducing visibilities to around 5 miles Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ413-TXZ419-121200-
/O.CON.KEPZ.WI.Y.0009.200412T0300Z-200413T0600Z/
Southern Tularosa Basin-Eastern/Central El Paso County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, and Fort Bliss
252 PM MDT Sat Apr 11 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...East slopes of the Franklin and Organ Mountains.

* WHEN...From 9 PM this evening to midnight MDT Sunday night.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  after midnight through Sunday afternoon. Some blowing dust is 
  possible Sunday afternoon which could reduce visibilities in 
  localized areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ403-407-410-411-414>417-TXZ420>424-121200-
/O.CON.KEPZ.WI.Y.0009.200412T1500Z-200413T0300Z/
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Mimbres, Hurley, Faywood, 
Grant County Airport, Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Hueco Tanks, Loma Linda, 
Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, 
Fort Hancock, Tornillo, and Indian Hot Springs
252 PM MDT Sat Apr 11 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Lowlands of southwest and south-central New Mexico,
  Hudspeth County along with the Sacramento Mountains.

* WHEN...From 9 AM to 9 PM MDT Sunday.

* ADDITIONAL DETAILS...Some patchy blowing dust is possible
  reducing visibilities to 3 to 5 miles Sunday afternoon, 
  especially along the I- 10 corridor and east of White Sands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
26
107 
WWUS74 KEPZ 121037
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
437 AM MDT Sun Apr 12 2020

NMZ413-TXZ419-130600-
/O.CON.KEPZ.WI.Y.0009.000000T0000Z-200413T0600Z/
Southern Tularosa Basin-Eastern/Central El Paso County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, and Fort Bliss
437 AM MDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...East slopes of the Franklin and Organ Mountains.

* WHEN...Until midnight MDT Sunday night.

* ADDITIONAL DETAILS...The strongest winds are expected to be this
  afternoon. Some blowing dust is possible which could reduce 
  visibilities in localized areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ403-407-410-411-414>417-TXZ418-420>424-130300-
/O.CON.KEPZ.WI.Y.0009.200412T1500Z-200413T0300Z/
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Mimbres, Hurley, Faywood, 
Grant County Airport, Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Mescalero, 
Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, Hueco Tanks, Loma Linda, Cornudas, 
Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, 
Tornillo, and Indian Hot Springs
437 AM MDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Lowlands of southwest and south-central New Mexico, 
  Hudspeth County along with the Sacramento Mountains.

* WHEN...From 9 AM to 9 PM MDT Sunday.

* ADDITIONAL DETAILS...Some patchy blowing dust is possible 
  reducing visibilities to 3 to 5 miles Sunday afternoon, 
  especially along the I- 10 corridor and east of White Sands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 11, 11:07 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 11, 11:07 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Sat Apr 11 2020

.AVIATION...18Z TAF CYCLE
P6SM SKC-SCT150 to start period with increasing clouds from the
west through the evening becoming FEW-SCT070-090 SCT-BKN150-200.
Isolated -SHRA or -TSRA BKN030-040 possible mainly west of the
Continental Divide between 21Z-06Z. Near the AZ border after 06Z
some areas of CIGS BKN010-020 possible until 16Z. Winds will be
the main impact out of the west to southwest increasing to
15-25G35KTS this afternoon and remaining breezy through the
period. Eastern mountain slopes including at KELP will be stronger
after 03Z with 20-30KTS with gusts to 35-40KTS likely.

&&

.PREV DISCUSSION...334 AM MDT Sat Apr 11 2020...

.SYNOPSIS...
An upper-level system will bring breezy to windy conditions for
the Borderland for the weekend with strongest winds expected to be
along east-facing slopes of area mountains Saturday night into
Sunday morning and then across far West Texas on Sunday. Areas
west of the Continental Divide could see a thunderstorm on
Saturday. On Monday, another storm system could bring showers to
Central NM, but the rest of the week looks dry with light winds.
Temperatures will warm each day to just above normal by next
weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and tonight...
We continue to keep our eyes to the west as the next Pacific low
pressure system finally rounds the base of it's track and begins to
head east across S AZ toward our region. By 00Z this afternoon, the
upper low will be over the Tucson area. Late this evening, and
overnight, the system will open up and rapidly track across our
area. During the course of the day we will see slight increases in
pressure gradients, along with slight increases in winds aloft as a
jet noses in late from the SW. Through the mixing depth today winds
don't get more than 30kts. Thus we won't see a "wind event" kind of
day. In addition there will be a minor gain in mid/low level
moisture as PWATs go from around 0.15" to near 0.50". Models show
some meager instability for areas generally west of the Rio Grande,
with slightly negative LIs and CAPEs in the 100-300 J/kg range. Area
wide this means a day of increased winds, with ave afternoon winds
in the 20 to 25 mph range with gusts in the 30-35 mph range. In
addition there is likelihood that there will be isolated mid and late
afternoon/early evening thunderstorms over Hidalgo, Grant, western
Sierra and Luna counties. Overnight, snow levels drop to around
7500ft. Thus there could be some isolated and brief snowfalls over
the higher terrain out west. No significant accumulations are
expected given warm ground temps.

Tonight as the system passes across S NM and Far W TX we will see
increasing winds off the surface. Overnight we see winds in the 40kt
range just off the surface for areas east of the Rio Grande. Thus we
expect east slope event winds for El Paso/White Sands/Otero Mesa
areas. Those winds will keep overnight low temperatures up for some
locations. A Pacific cool front will push in overnight and allow for
slightly cooler temperatures out west, and all areas for Sunday.

&&

14

.LONG TERM...
By Sunday, the upper-level low will be an open trough, pushing
into the Southern Plains and Gulf States. The Southeast US could
be in for a rough Easter Sunday. For the Borderland though,
weather will be much quieter. Flow aloft will remain strong behind
Saturday's system keeping a decent but broad surface low in place
across OK and TX. The placement of this low will keep tight
gradients in place for the area meaning Sunday will be the
breeziest to possibly windiest day of the week ahead. Winds speeds
will be strongest along the International Border, especially for
areas east of El Paso. A wind advisory may be needed as sustained
wind speeds will be close to criteria.

The system will also drive a strong cold front through the Plains
with the front expected to make it to roughly the RGV by Monday
morning. The airmass looks to cool Monday morning lows, but W'LY
flow aloft is expected to push the airmass back to the east
allowing highs to warm well into the 70s in the lowlands though
still a few degrees below normal on Monday. Meanwhile, a clipper-
style system is expected to move across Central NM bringing with
it scattered to widespread showers as it passes as well as minor
drop in temperatures for Tuesday. For now, it looks like best
rain chances will be north of our CWA though the Gila, TCS, and
the Sacramento Mountains could see some light rain showers with
higher elevations seeing some snow in the morning. Precip chances
will be confined to Monday and early Tuesday.

The rest of the period (Wednesday onwards) looks very quiet while
a broad trough covers the CONUS. Seasonably weak WNW to NW'LY
flow will keep the forecast dry with mainly light winds. Highs
will gradually warm to near or just above normal by next weekend.

&&

34

.FIRE WEATHER...
The general weather pattern across the Southwestern U.S. will
promote mostly dry and usually breezy to windy conditions through at
least Monday. An approaching deep Pacific low pressure system will
make for a breezy to windy afternoon. Conditions will be quite dry
east of the Rio Grande were fire weather conditions will be elevated
with min RH in the low teens and winds near 20 mph for several hours
in the afternoon. To the west a bit of moisture will move in. This
will allow for more clouds and enough instability for some isolated
showers and thunderstorms over the Gila and Southwest Deserts of
Hidalgo, Luna, and western Sierra counties. As the storm system
tracks across the area tonight, we may see just a few late evening
and overnight showers, and even light and brief snow above 7500ft
out west. On Sunday we will again see breezy and windy conditions,
but our min RH's will stay above 20% behind an overnight Pacific
cool front which will lower temperatures a couple more degrees. For
Monday afternoon into Tuesday another short-wave disturbance tracks
across the Four Corners region. The area mountain will see a slight
chance for precipitation, a few showers or storms may also track
across the lowlands north of and east/west line through Hatch.
Behind the departing shortwave we see lighter winds and slightly
below normal temperatures Tuesday and Wednesday. Warmer conditions
return Thursday into the next weekend with winds slightly increased,
but not windy.

&&

14

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  51  72  50 /   0   0   0   0
Sierra Blanca           72  43  69  43 /   0   0   0   0
Las Cruces              70  44  69  44 /   0   0   0   0
Alamogordo              74  44  74  45 /   0   0   0   0
Cloudcroft              51  29  51  30 /   0  10   0   0
Truth or Consequences   72  46  72  45 /  10  10   0   0
Silver City             61  38  59  40 /  20  20   0   0
Deming                  70  42  69  41 /  10  10   0   0
Lordsburg               66  40  66  40 /  20  20   0   0
West El Paso Metro      74  49  73  50 /   0   0   0   0
Dell City               76  45  74  42 /   0   0   0   0
Fort Hancock            79  47  76  46 /   0   0   0   0
Loma Linda              68  43  67  44 /   0   0   0   0
Fabens                  76  48  74  48 /   0   0   0   0
Santa Teresa            72  45  71  46 /   0   0   0   0
White Sands HQ          72  49  72  50 /   0   0   0   0
Jornada Range           71  43  72  44 /   0   0   0   0
Hatch                   72  44  72  43 /  10  10   0   0
Columbus                71  45  71  46 /   0   0   0   0
Orogrande               73  45  73  44 /   0   0   0   0
Mayhill                 64  36  64  32 /   0  10   0   0
Mescalero               62  32  61  33 /   0  10   0  20
Timberon                59  29  60  31 /   0  10   0   0
Winston                 64  35  64  35 /  20  20   0   0
Hillsboro               69  41  69  40 /  10  20   0   0
Spaceport               71  40  72  42 /  10  10   0   0
Lake Roberts            62  31  61  34 /  20  20   0   0
Hurley                  63  37  62  38 /  20  20   0   0
Cliff                   67  35  65  35 /  20  20   0   0
Mule Creek              62  38  60  39 /  20  20   0   0
Faywood                 66  39  64  39 /  10  20   0   0
Animas                  67  38  69  41 /  30  30   0   0
Hachita                 67  37  68  40 /  20  20   0   0
Antelope Wells          68  39  70  41 /  20  30   0   0
Cloverdale              61  38  64  40 /  30  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/34/26
Hazardous weather outlook, Apr 11, 5:43 AM MDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
543 AM MDT Sat Apr 11 2020

NMZ401>417-TXZ418>424-121145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
543 AM MDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No significant hazardous weather is expected at this time. Wind
will be on the increase today with breezy to windy and gusty
conditions by early afternoon. Expect SW to W winds of 15 to 25
mph with some gusts to 35 mph. Minimal dust impact expected. A few
showers and some isolated weak thunderstorms possible for areas
near the Continental Divide late afternoon through early evening.
Hazards should be minimal with no flooding or severe storms
expected. A few storms may produce local strong outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Breezy to windy and
gusty conditions again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

Nearby

Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.